North Carolina, 2009

Flash Flood and Hail in North Carolina, August 11, 2009

August 11, 2009 · NWS RAH · 23 events in 12 counties and zones

An approaching mid level trough and attendant cold front allowed warm moist air to filter into the region. Scattered showers developed across the foothills in the vicinity of a lee side trough, and moved eastward and across central North Carolina.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
23

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RAH wrote it up.

An approaching mid level trough and attendant cold front allowed warm moist air to filter into the region. Scattered showers developed across the foothills in the vicinity of a lee side trough, and moved eastward and across central North Carolina. Some of these storms became severe and produced numerous reports of damaging winds and one report of penny hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before the first event at Aug 11, 2:20 PM EST, 1 hour 48 minutes earlier.

Area forecast discussion, Aug 11, 2:20 PM EST, 1 hour 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
320 PM EDT TUE AUG 11 2009

.SYNOPSIS...
THE STRONG UPPER RIDGE OVER THE SOUTHEAST US WILL WEAKEN ON
WEDNESDAY AS AN UPPER LEVEL TROUGH AND SURFACE COLD FRONT WILL
APPROACH THE AREA FROM THE WEST. WIDESPREAD RAIN AND COOLER
TEMPERATURES ARE EXPECTED THROUGH THE THE END OF THE WORK WEEK
AS THE FRONT STALLS OVER THE AREA.

&&

.NEAR TERM /THROUGH TONIGHT/...
AS OF 1110 AM TUESDAY...

THE INITIALLY WEAK MID LEVEL FLOW WILL TAKE ON A PREVAILING
SOUTHWEST DIRECTION THROUGH TONIGHT AS TROUGHING DIGS JUST TO OUR
WEST. THE IMPROVING DEEP LAYER WIND PROFILE AND GREATER MOISTURE
FLUX THROUGH THE MID LEVELS WILL LEAD TO AN INCREASING CHANCE OF
SHOWERS AND STORMS BEGINNING VERY LATE THIS AFTERNOON OR EARLY THIS
EVENING.

THE 12Z AREA SOUNDINGS AND THE BLENDED TOTAL PRECIP WATER SHOW A
RELATIVE DRY POCKET OVER NC WITH PRECIP WATER CLOSE TO SEASONAL
NORMALS. BUT THIS IS POISED TO CHANGE AS A MID LEVEL TROUGH... NOW
DROPPING WITH A POSITIVE TILT THROUGH THE MIDWEST... PUSHES
SOUTHEAST TO BECOME ORIENTED FROM THE ST LAWRENCE VALLEY THROUGH THE
OHIO VALLEY TO TN/MS BY DAYBREAK WEDNESDAY WITH AN INCREASING
AMPLITUDE AND DECREASING WAVELENGTH. THIS WILL HELP PULL A LARGE
AREA OF ABOVE-NORMAL PRECIP WATER FROM SW NC AND TN OVER THE GULF
COAST STATES TO THE NE INTO NC... PUSHING VALUES OVER NC NEAR 2
INCHES. FORECAST SOUNDINGS INDICATE A SLOWLY MOISTENING COLUMN...
MORESO THIS EVENING ONWARD COMPARED TO THIS AFTERNOON...
PARTICULARLY IN THE EASTERN HALF OF NC WHERE LOW LEVEL THETA-E
RIDGING DEVELOPS IN ADDITION TO THE INCREASING MID/UPPER LEVEL
MOISTURE. MLCAPE RISES TO 1500-1800 J/KG THIS AFTERNOON ALONG/EAST
OF HIGHWAY 1 AND REMAINS MODERATE OVER THE EASTERN CWA THROUGH
TONIGHT... WHILE THE INITIALLY WEAK 0-3 KM SHEAR INCREASES TO AROUND
20 KTS... SUFFICIENT TO ORGANIZE CONVECTION. AVAILABLE MODEL
GUIDANCE... INCLUDING THE LATEST RUC AND WRF-NMM... SHOWS CONVECTION
DEVELOPING OVER THE MOUNTAINS THIS AFTERNOON AND ROLLING EAST INTO
THE WRN PIEDMONT LATE. GIVEN THE EXPECTED LARGER SCALE SUPPORT FROM
MINOR PERTURBATIONS ALOFT MOVING FROM TN INTO WRN/NRN NC THROUGH
TONIGHT... AND FROM IMPROVING UPPER DIVERGENCE WITHIN THE RIGHT
ENTRANCE REGION OF A SHARPENING UPPER JET OVER THE NORTHEAST
STATES... WILL RAISE POPS A BIT... STARTING LATE THIS AFTERNOON IN
THE WEST (40%) AND SPREADING EAST WITH INCREASING COVERAGE (TO
50%) IN THE EAST NEAR/AFTER NIGHTFALL. WITH A LOW LEVEL INVERTED-V
SOUNDING CONFIGURATION THIS AFTERNOON... ISOLATED STORMS MAY PRODUCE
DAMAGING DOWNBURST WINDS. THE CAPE IN THE -10C TO -30C LAYER IS
FORECAST TO PEAK AROUND 600-800 J/KG IN THE EASTERN CWA LATE
TODAY... BUT REMAINS ELEVATED ABOVE 400 J/KG THROUGH TONIGHT. THE
FREEZING LEVEL IS QUITE HIGH TODAY (OVER 16000 FT) BUT IS EXPECTED
TO DROP A BIT TO 14500-15000 FT TONIGHT. SO WHILE HAIL DOESNT
APPEAR TO BE A SIGNIFICANT THREAT THIS AFTERNOON... PROBABILITIES
APPEAR TO IMPROVE FOR TONIGHT... ESPECIALLY AS DEEP SHEAR INCREASES.
ITS DIFFICULT TO SELECT A PREFERRED LOCATION FOR A HIGHER SEVERE
THREAT... WITH THE BETTER SHEAR AND DYNAMIC LIFT IN THE WEST AND
BETTER INSTABILITY IN THE EAST... SO WILL HIGHLIGHT A RISK AREAWIDE
IN THE HAZARDOUS WEATHER OUTLOOK.

REGARDING TEMPERATURES: CURRENT READINGS ARE RUNNING VERY CLOSE TO
YESTERDAYS PACE. WERE LIKELY TO SEE MORE CONVECTIVE SKY COVER BY
MID-LATE AFTERNOON THAN WHAT WE SAW MONDAY... BUT THIS SHOULD DO
LITTLE TO TEMPER MERCURY LEVELS. WILL BUMP HIGHS UP SLIGHTLY TO
94-99. WITH DEW POINTS EXPECTED TO BOTTOM OUT IN THE MID 60S TO NEAR
70... WE MAY ONCE AGAIN BE FLIRTING WITH HEAT INDEX VALUES CLOSE TO
105 DEGREES. VERY FEW PLACES ACTUALLY SAW AN EXTENDED TIME OF 105
DEGREE HEAT INDEX MONDAY... SO FACTORING IN THIS PLUS A FEW MORE
CLOUDS... WILL NOT ISSUE A HEAT ADVISORY AT THIS TIME. BUT... SINCE
THIS IS DAY 3 OF THIS HOT SPELL... PEOPLE SHOULD CONTINUE TO
EXERCISE EXTRA CAUTION INTO THIS EVENING. WILL MENTION THIS IN THE
HAZARDOUS WEATHER OUTLOOK AS WELL. EXPECT VERY WARM LOWS TONIGHT...
70-76... WITH MOSTLY CLOUDY SKIES. -GIH

&&

.SHORT TERM /WEDNESDAY THROUGH FRIDAY NIGHT/...
AS OF 250 PM TUESDAY...

WEDNESDAY WILL BE THE START OF WHAT APPEARS TO BE A VERY
ACTIVE/VERY WET PERIOD ACROSS CENTRAL NC.

FOR SEVERAL RUNS NOW NWP MODEL GUIDANCE SUGGESTS THAT A
CLOSED VORTEX/WEAK CLOSED LOW ALONG THE TAIL END OF THE
POSITIVELY TILTED UPPER TROUGH WILL DIG AND STALL OUT ACROSS
THE SOUTHERN APPALACHIANS. THE ATTENDANT SFC COLD FRONT WILL MERGE
WITH THE LEE SIDE TROUGH ALREADY IN PLACE ACROSS CENTRAL NC LATE
WEDNESDAY/WEDNESDAY NIGHT...BECOMING STATIONARY ACROSS THE AREA INTO
FRIDAY.

MODELS SHOW WIDESPREAD CONVECTION DEVELOPING WEDNESDAY BEFORE THE
COLD FRONT MOVES INTO THE AREA FROM THE WEST...DEVELOPING ALONG THE
LEE SFC TROUGH AND WITH THE INCREASING SHORTWAVE ENERGY ASSOCIATED
WITH THE STALLED MID-LEVEL WAVE OVER EASTERN TN/WESTERN CAROLINAS.
THE STORM PREDICTION CENTER HAS ALL OF CENTRAL NC IN A SLIGHT RISK
FOR SEVERE ON WEDNESDAY...HOWEVER WITH ALL MODEL GUIDANCE SHOWING
HIGH PRECIPITABLE WATER AROUND OR ABOVE 2 INCHES OVER THE REGION
EARLY WEDNESDAY...THERE REMAINS A GOOD DEAL OF UNCERTAINTY AS TO
WHETHER BOUNDARY LAYER DESTABILIZATION WILL BE SUFFICIENT ENOUGH TO
SUPPORT STRONG TO SEVERE CONVECTION. EASTERN AREAS STAND TO SEE THE
BEST CHANCE TO REALIZE SUFFICIENT SURFACE HEATING AND
DESTABILIZATION  WEDNESDAY AFTERNOON WITH THE GFS SHOWING 1500 TO
2000 J/KG OF MLCAPE ALONG AND EAST OF INTERSTATE 95. THE MODEST
30KTS OF BULK SHEAR IS SCATTERED THROUGHOUT THE DEEP 6KM LAYER...SO
WHILE NOT OVERLY IMPRESSIVE...THE SHEAR WILL BE ADEQUATE TO SUPPORT
MULTICELLULAR CONVECTION WITH THE MAIN THREAT BEING FROM WET
MICROBURSTS FROM PRECIP LOADING. HIGHS WEDNESDAY IN THE LOWER TO MID
80S NW PIEDMONT...MID 80S ACROSS CENTRAL PIEDMONT...TO UPPER
80S/AROUND 90 SANDHILLS AND SOUTHERN COASTAL PLAIN.

THE THREAT MAY TURN FROM SEVERE A THREAT TO A FLASH FLOOD THREAT
WEDNESDAY NIGHT THROUGH FRIDAY AS CENTRAL NC REMAINS IN A
CLIMATOLOGICALLY FAVORED PATTERN WITH THE 850 TROUGH/FRONT STALLED
OVER THE AREA...WITH DEEP MOISTURE IN PLACE AS PWATS REMAIN ABOVE
2.0 THROUGH THE PERIOD WITH A DEEP SOUTHERLY MOISTURE CONVERGENCE
OVER THE AREA...UPSTREAM OF THE UPPER WAVE. THE CONVECTION WILL BE
ENHANCED DIURNALLY AND WITH UPPER LEVEL FORCING AS THE MODELS SHOW
MULTIPLE VORT IMPULSES BREAKING AWAY FROM THE UPSTREAM VORTEX...ONLY
TO LIFT E/NE ACROSS THE AREA. THE RIGHT ENTRANCE REGION OF THE UPPER
JET STREAK EXTENDING DOWN THE MID-ATLANTIC SEABOARD MAY PROVIDE
ADDITIONAL UPWARD VERTICAL SUPPORT AS WELL BUT SHOULD WANE AS THE
NORTHERN PORTION OF THE MAIN UPPER SHORTWAVE TROUGH LIFTS OFF THE
NORTHEAST.  INSTABILITY WILL BE GREATLY LIMITED ACROSS ALL OF
CENTRAL WITH MODELS SUGGESTING ONLY MARGINAL INSTABILITY AVAILABLE.
THE MAIN CHALLENGE IS IDENTIFYING WHERE ACROSS THE AREA WILL SEE THE
HIGHEST QPF...EITHER IN THE NORTHWEST WITH POST-FRONTAL RAIN WHERE
THE BEST UPPER FORCING WILL BE PRESENT...OR IN THE EAST SOUTH AND
ALONG THE SURFACE FRONT...WHERE THE BEST INSTABILITY AND DEEPEST
MOISTURE WILL RESIDE. HPC HAS A WIDESPREAD SWATCH OF 2.0 TO 3.5
INCHES ACROSS THE AREA WITH THE HIGHEST AMOUNTS IN THE EAST. THE GFS
AND NAM ARE SPLIT WITH THE GFS KEEP THE HIGHER QPF TOTALS ACROSS THE
WEST WITH THE NAM FAVORING CENTRAL AND EASTERN AREAS. WILL UPDATE
THE HAZARDOUS WEATHER OUTLOOK THIS AFTERNOON TO ADD THE MENTIONING
OF A FLASH FLOOD/HEAVY RAINFALL THREAT.

THE WIDESPREAD RAINFALL AND CLOUD COVER WILL BRING A WELCOME COOL
DOWN FROM THE RECENT HOT SPELL. THURSDAY LOOKS TO BE THE COOLEST
DAY WITH AFTERNOON TEMPS IN THE UPPER 70S NW PIEDMONT(POTENTIALLY
EVEN COOLER) TO LOWER TO MID 80S SOUTHEAST. HIGHS FRIDAY IN THE
LOWER TO MID 80S. MILD OVERNIGHT LOWS...FOR THE SAME REASONS...70 TO
75.

&&

.LONG TERM /SATURDAY THROUGH TUESDAY/...
AS OF 320 PM TUESDAY...
SHEARED UPPER WAVE WILL CONTINUE TO WEAKEN AND POSSIBLY RETROGRADE
WEST NORTHWEST INTO THE OHIO VALLEY...BECOMING LESS OF AN INFLUENCE
AS  THE SUBTROPICAL RIDGE BECOMES RE-ESTABLISHED OVER THE
SOUTHEASTERN US THIS PERIOD. BY LATE WEEKEND AND INTO EARLY NEXT
WEEK...WILL SEE  MORE OF YOUR TYPICAL DIURNAL PULSE CONVECTION. WILL
HAVE A SLIGHT TO LOW CHANCE POP THROUGH THE PERIOD... HIGHEST EACH
AFTERNOON/EVENING. TEMPERATURES SHOULD AVERAGE RIGHT AROUND CLIMO
FOR MID AUGUST WITH VARIABLY TO MOSTLY CLOUDY SKIES EXPECTED.

&&

AVIATION /18Z TUESDAY THROUGH SATURDAY/...
AS OF 210 PM EDT TUESDAY...

MAINLY VFR CONDITIONS EXPECTED INTO THE LATE AFTERNOON HOURS AS TWO
AREA OF CONVECTION DEVELOP UPSTREAM OF RAH TAF LOCATIONS. ONE AREA
OF THUNDERSTORMS ACROSS THE NC MTNS AS OF 18Z WILL MOVE E AND
NE...POSSIBLY IMPACTING KINT AND KGSO BETWEEN 20-00Z. THE OTHER AREA
OF CONVECTION DEVELOPING ON THE UNSTABLE SIDE OF THE PIEDMONT TROF
IN SC AND S NC WILL MOVE NE POSSIBLY AFFECTING KFAY AND KRWI LATER
THIS EVENING. KRDU IS LOCATED IN BETWEEN SYSTEMS BUT A ROGUE
CONVECTIVE CELL COULD MOVE INTO THE TRIANGLE LATE THIS AFTERNOON.
GIVEN THE SCATTERED NATURE... WILL PRECLUDE MENTION OF TSTMS IN TAFS
AND HIGHLIGHT THREAT WITH HEAVIER SHRA WITH CBS. MVFR VISIBILITIES
IN HZ/BR ARE POSSIBLE BETWEEN 06-12Z... ESPECIALLY IN LOCATIONS THAT
RECEIVE RAINFALL. VFR CONDITIONS ARE EXPECTED WITH A CHAOTIC SKY ON
WEDNESDAY.

LOOKING AHEAD FROM LATE WEDNESDAY INTO SATURDAY...
UNSETTLED WEATHER PATTERN DEVELOPS FOR MUCH OF THE WORK WEEK TOWARD
THE WEEKEND AS AN UPPER LEVEL TROUGH APPROACHES AND STALLS OVER THE
REGION WHILE THE ENTRANCE REGION OF THE UPPER JET AND A MOIST
SOUTHERLY LOW LEVEL SETUP TO PRODUCE NUMEROUS SHOWERS AND
THUNDERSTORMS. PRECIPITATION WILL PRODUCE REDUCED VSBYS AND CIGS
WITH PRECIP MOST WIDESPREAD WED NIGHT THROUGH FRI. REDUCED
VSBYS/CIGS ALSO POSSIBLE THURSDAY AND FRIDAY MORNINGS IN
FOG/STRATUS.

&&

.CLIMATE...
TUESDAY HIGH TEMPERATURE RECORDS

            8/11 TUE
RALEIGH     101/1999
GREENSBORO   95/1983

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SYNOPSIS...CBL
NEAR TERM...HARTFIELD
SHORT TERM...CBL
LONG TERM...CBL
AVIATION...HARTFIELD/BLAES
Hazardous weather outlook, Aug 11, 2:31 PM EST, 1 hour 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
331 PM EDT TUE AUG 11 2009

NCZ011-026>028-041>043-077-078-083>086-088-089-120945-
HALIFAX-FRANKLIN-NASH-EDGECOMBE-WAKE-JOHNSTON-WILSON-HARNETT-WAYNE-
ANSON-RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON-
331 PM EDT TUE AUG 11 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SCATTERED THUNDERSTORMS ARE EXPECTED TO DRIFT EAST INTO THE AREA
LATE THIS AFTERNOON AND THIS EVENING. A FEW STORMS MAY BE SEVERE
PRODUCING WIND GUSTS UP TO 60 MPH. SMALL HAIL AND FREQUENT TO
CONTINUOUS LIGHTNING STRIKES ARE ALSO PROBABLE WITH THE STRONGER
STORMS. THE HEAVY RAIN ASSOCIATED WITH THE STORMS MAY ALSO PRODUCE
MINOR STREET FLOODING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

PERIODS OF SHOWERS AND THUNDERSTORMS WITH HEAVY RAIN ARE EXPECTED
WEDNESDAY NIGHT THROUGH FRIDAY. RAINFALL MAY BE EXCESSIVE IN
SPOTS...LEADING TO FLASH FLOODING ALONG CREEKS AND STREAMS AS WELL
AS FLOODING IN URBANIZED AREAS.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTERS ARE ENCOURAGED TO REPORT ANY SEVERE OR
SIGNIFICANT WEATHER ASSOCIATED WITH THE STORMS.

NCZ007>010-021>025-038>040-073>076-120945-
PERSON-GRANVILLE-VANCE-WARREN-FORSYTH-GUILFORD-ALAMANCE-ORANGE-
DURHAM-DAVIDSON-RANDOLPH-CHATHAM-STANLY-MONTGOMERY-MOORE-LEE-
331 PM EDT TUE AUG 11 2009

...SEVERE THUNDERSTORM WATCH 699 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

PERIODS OF SHOWERS AND THUNDERSTORMS WITH HEAVY RAIN ARE EXPECTED
WEDNESDAY NIGHT THROUGH FRIDAY. RAINFALL MAY BE EXCESSIVE IN
SPOTS...LEADING TO FLASH FLOODING ALONG CREEKS AND STREAMS AS WELL
AS FLOODING IN URBANIZED AREAS.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTERS ARE ENCOURAGED TO REPORT ANY SEVERE OR
SIGNIFICANT WEATHER ASSOCIATED WITH THE STORMS.

In the hours before

Special weather statement, Aug 11, 2:34 PM EST, 1 hour 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
334 PM EDT TUE AUG 11 2009

NCZ021-038-112130-
DAVIDSON-FORSYTH-
334 PM EDT TUE AUG 11 2009

...STRONG THUNDERSTORMS WILL MOVE ACROSS FORSYTH AND NORTHERN
DAVIDSON COUNTIES THROUGH 530 PM EDT...

AT 327 PM EDT...DOPPLER RADAR INDICATED DEVELOPING THUNDERSTORMS
WITH VERY HEAVY RAIN 20 MILES WEST OF LEWISVILLE...MOVING EAST AT
30 MPH. THESE THUNDERSTORMS WILL LIKELY AFFECT LEWISVILLE...
PFAFFTOWN...STANLEYVILLE...SEDGE GARDEN AND KERNERSVILLE.

THE STRONGEST STORMS WILL HAVE GUSTY WINDS IN EXCESS OF 40
MPH...SMALL HAIL AND DANGEROUS CLOUD-TO-GROUND LIGHTNING.

THE HEAVY RAIN WILL LIKELY RESULT IN DIFFICULT TRAVELING CONDITIONS
FOR THE EVENING COMMUTE HOME.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM.

BLAES
Special weather statement, Aug 11, 2:51 PM EST, 1 hour 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
351 PM EDT TUE AUG 11 2009

NCZ075-084>086-112045-
HOKE-MOORE-RICHMOND-SCOTLAND-
351 PM EDT TUE AUG 11 2009

...A STRONG THUNDERSTORM WILL MOVE ACROSS SCOTLAND AND HOKE COUNTIES
THROUGH 445 PM EDT...

AT 350 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
LAUREL HILL...OR ABOUT 8 MILES NORTHWEST OF LAURINBURG...MOVING
NORTHEAST AT 15 MPH. SOME LOCATIONS AFFECTED BY THIS STORM
INCLUDE...WAGRAM...BOWMORE.

GUSTY WINDS OF 30 TO 40 MPH...SMALL HAIL AND DANGEROUS
CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THESE
THUNDERSTORMS.

BLAES
Special weather statement, Aug 11, 3:52 PM EST, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
452 PM EDT TUE AUG 11 2009

NCZ007-023-024-112145-
ALAMANCE-ORANGE-PERSON-
452 PM EDT TUE AUG 11 2009

...SHOWERS AND THUNDERSTORMS WILL MOVE ACROSS PERSON...ALAMANCE AND
NORTHERN ORANGE COUNTIES THROUGH 545 PM EDT...

AT 452 PM EDT...DOPPLER RADAR INDICATED SHOWERS AND THUNDERSTORMS
WITH VERY HEAVY RAIN ALONG A LINE EXTENDING FROM 9 MILES WEST OF
CONCORD TO UNION RIDGE TO ALTAMAHAW...OR ALONG A LINE EXTENDING FROM
6 MILES SOUTH OF MILTON TO JERICHO TO 6 MILES NORTHWEST OF
BURLINGTON...MOVING EAST AT 15 MPH.

GUSTY WINDS OF 30 TO 40 MPH...SMALL HAIL AND DANGEROUS
CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THESE THUNDERSTORMS.

KEEP A CLOSE WATCH TO THE SKY IF YOU ARE OUTDOORS. DONT WAIT UNTIL
RAIN BEGINS TO TAKE SHELTER. REMEMBER...LIGHTNING HAS BEEN KNOWN TO
STRIKE UP TO 15 MILES FROM THE THUNDERSTORM CLOUD. GO TO YOUR CAR OR
A BUILDING AT THE FIRST SIGN OF A STORM OR WHEN THUNDER IS HEARD.

WSS

The radar

The Raleigh/Durham radar (KRAX), 79 km away, was scanning. The volume nearest the first event began at 21:09 UTC.

Open the radar archive at this moment

Event by event

21 thunderstorm wind, 1 hail, 1 flash flood. Local standard time, as filed.

Thunderstorm Wind, Orange

When
August 11, 4:08 PM EST
Where
Orange County, 0.79 mi SW of Buckhorn
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
36.043, -79.231

Twelve inch diameter tree was reported down on Yarborough Road.

Thunderstorm Wind, Randolph

When
August 11, 4:20 PM EST
Where
Randolph County, 1.12 mi E of Auman Corner
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
35.550, -79.830

One tree was reported down on a mobile home on New Hope Church Road.

Thunderstorm Wind, Person

When
August 11, 4:25 PM EST
Where
Person County, Roxboro
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
36.400, -78.980

Numerous trees were reported down across Person County.

Thunderstorm Wind, Orange

When
August 11, 4:27 PM EST
Where
Orange County, 0.41 mi ENE of Dodsons Xrds
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
35.972, -79.163

One tree was reported down across Dobsons Crossroads at Dairyland Road.

Thunderstorm Wind, Granville

When
August 11, 5:00 PM EST
Where
Granville County, 2.23 mi NW of Butner
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
36.155, -78.775

One tree was reported down across Old Route 75.

Thunderstorm Wind, Granville

When
August 11, 5:05 PM EST
Where
Granville County, 0.89 mi SW of Oxford
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
36.310, -78.590

Several trees were reported down in the town of Oxford, North Carolina.

Thunderstorm Wind, Granville

When
August 11, 5:09 PM EST
Where
Granville County, 1.84 mi S of Mt Energy
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
36.104, -78.626

One tree was reported down on Brassfield Road.

Thunderstorm Wind, Granville

When
August 11, 5:09 PM EST
Where
Granville County, 2.12 mi SSE of Hebron
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
36.340, -78.691

One tree was reported down on Pine Town Road.

Thunderstorm Wind, Vance

When
August 11, 5:14 PM EST
Where
Vance County, 0.91 mi NNW of Henderson
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
36.342, -78.406

One tree was reported down across Interstate 85, between mile markers 214 and 215.

Thunderstorm Wind, Granville

When
August 11, 5:15 PM EST
Where
Granville County, 1.22 mi SW of Oxford
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
36.308, -78.596

Numerous trees were reported down across Granville County.

Thunderstorm Wind, Wake

When
August 11, 5:18 PM EST
Where
Wake County, 3.32 mi NW of Bayleaf
Measured
50 kt (58 mph) estimated gust
Reported by
Amateur Radio
Coordinates
35.967, -78.688

One tree was reported down on Pembridge Lane at Long Acre Drive.

Thunderstorm Wind, Franklin

When
August 11, 5:30 PM EST
Where
Franklin County, 2.52 mi SE of Louisburg Frnkln Arp
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
36.052, -78.342

One tree was reported down on a car at United States Highway 401 and Bennett Perry Road.

Thunderstorm Wind, Richmond

When
August 11, 5:30 PM EST
Where
Richmond County, 2.63 mi SSE of Ellerbe
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
35.034, -79.763

One tree was reported blown down on Haywood Cemetery Road.

Thunderstorm Wind, Franklin

When
August 11, 5:30 PM EST
Where
Franklin County, Louisburg
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
36.100, -78.300

Numerous trees were reported down across Franklin County, North Carolina.

Thunderstorm Wind, Franklin

When
August 11, 5:45 PM EST
Where
Franklin County, 1.1 mi SE of Bunn
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
35.961, -78.254

Several trees were reported down in the town of Bunn, North Carolina.

Thunderstorm Wind, Sampson

When
August 11, 5:45 PM EST
Where
Sampson County, 0.75 mi SE of Elliott
Measured
50 kt (58 mph) estimated gust
Reported by
County Official
Coordinates
34.973, -78.220

Several trees were reported down at the intersection New Hope Church Road and Rowan Road.

Thunderstorm Wind, Franklin

When
August 11, 5:50 PM EST
Where
Franklin County, 1.26 mi ESE of Justice
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
36.041, -78.150

One tree was reported down on Lettuce Hall Road.

Thunderstorm Wind, Franklin

When
August 11, 5:50 PM EST
Where
Franklin County, 1.37 mi E of Justice
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
36.047, -78.146

One tree was reported down across Duke Memorial Road.

Hail, Nash

When
August 11, 6:02 PM EST
Where
Nash County, 0.56 mi E of Castalia
Measured
0.88 in hail
Reported by
Public
Coordinates
36.080, -78.060

Thunderstorm Wind, Halifax

When
August 11, 6:20 PM EST
Where
Halifax County, 2.62 mi WNW of Brinkleyville
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
36.291, -77.895

One tree was reported down across North Carolina Highway 4.

Thunderstorm Wind, Halifax

When
August 11, 6:47 PM EST
Where
Halifax County, Dawson Xrds
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
36.170, -77.530

One tree was reported down on Old Highway 125 at Dawson Elementary School.

Thunderstorm Wind, Wayne

When
August 11, 7:10 PM EST
Where
Wayne County, 0.8 mi N of Pinkney
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
35.532, -78.069

One tree was reported down across Pinkney Church Road.

Flash Flood, Sampson

When
August 11, 7:55 PM EST
Where
Sampson County, 2.96 mi WNW of Spiveys Corner to 0.96 mi W of Spiveys Corner
Cause
Heavy Rain
Reported by
Public
Coordinates
35.269, -78.577

Several road were reported flooded in northern Sampson County, including United States Highway 421, five miles west of spivey's corner. Up to 12 to 18 inches of water covered the highway.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2009Every state in 2009This day in weather historyWarnings in North Carolina, August 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 193805, 193809, 193806, 193807, 193815, 193816, 193813, 193814, 193810, 193808, 193811, 193817, 193819, 193820, 193825, 193828, 193826, 193827, 193786, 193821, 193822, 193824, 193785.